Williamson theorem

From HandWiki
Short description: Theorem about diagonalizing matrices

In the context of linear algebra and symplectic geometry, the Williamson theorem concerns the diagonalization of positive definite matrices through symplectic matrices.[1][2][3]

More precisely, given a strictly positive-definite 2n×2n Hermitian real matrix M∈ℝ2n×2n, the theorem ensures the existence of a real symplectic matrix S∈𝐒𝐩(2n,ℝ), and a diagonal positive real matrix D∈ℝn×n, such that SMST=I2⊗D≡D⊕D,where I2 denotes the 2x2 identity matrix.

Proof

The derivation of the result hinges on a few basic observations:

  1. The real matrix M−1/2(J⊗In)M−1/2, with J≡(01−10), is well-defined and skew-symmetric.
  2. For any invertible skew-symmetric real matrix A∈ℝ2n×2n, there is O∈𝐎(2n) such that OAOT=J⊗Λ, where Λ a real positive-definite diagonal matrix containing the singular values of A.
  3. For any orthogonal O∈𝐎(2n), the matrix S=(I2⊗D)OM−1/2 is such that SMST=I2⊗D.
  4. If O∈𝐎(2n) diagonalizes M−1/2(J⊗In)M−1/2, meaning it satisfies OM−1/2(J⊗In)M−1/2OT=J⊗Λ,then S=(I2⊗D)OM−1/2 is such that S(J⊗In)ST=J⊗(DΛ).Therefore, taking D=Λ−1, the matrix S is also a symplectic matrix, satisfying S(J⊗In)ST=J⊗In.

References

  1. ↑ Williamson, John (1936). "On the Algebraic Problem Concerning the Normal Forms of Linear Dynamical Systems". American Journal of Mathematics 58 (1): 141–163. doi:10.2307/2371062. ISSN 0002-9327. https://www.jstor.org/stable/2371062. 
  2. ↑ Nicacio, F. (2021-12-01). "Williamson theorem in classical, quantum, and statistical physics". American Journal of Physics 89 (12): 1139–1151. doi:10.1119/10.0005944. ISSN 0002-9505. Bibcode: 2021AmJPh..89.1139N. 
  3. ↑ Yusofsani, Mohammad (25 November 2018). "Symplectic Geometry and Wiliamson's Theorem". https://math.arizona.edu/~rsims/ma541/Seye_lec.pdf.